Alert archive / Michigan / Small Craft Advisories in 2017
Small Craft Advisory 99, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Dec 22, 2017, 11:33 AM EST. It took effect at Dec 23, 2017, 8:00 AM EST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2017, 11:33 AM EST (16:33 UTC)
- In effect from
- Dec 23, 2017, 8:00 AM EST
- Expired
- Dec 24, 2017, 7:00 AM EST
- In force
- 23 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
364 WHUS73 KGRR 221633 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1133 AM EST Fri Dec 22 2017 LMZ844>849-230045- /O.NEW.KGRR.SC.Y.0099.171223T1300Z-171224T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1133 AM EST Fri Dec 22 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM SATURDAY TO 7 AM EST SUNDAY... The National Weather Service in Grand Rapids has issued a Small Craft Advisory...which is in effect from 8 AM Saturday to 7 AM EST Sunday. * WINDS...northwest 10 to 20 knots tonight increasing to 15 to 25 knots Saturday. * WAVES...2 to 4 feet tonight building to 3 to 5 feet by mid morning Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ JK
7 follow-up statements
791 WHUS73 KGRR 222046 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 346 PM EST Fri Dec 22 2017 LMZ844>849-230500- /O.CON.KGRR.SC.Y.0099.171223T1300Z-171224T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 346 PM EST Fri Dec 22 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM SATURDAY TO 7 AM EST SUNDAY... * WINDS...northwest 10 to 20 knots tonight increasing to 15 to 25 knots Saturday. * WAVES...2 to 3 feet tonight building to 3 to 5 feet by mid morning Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
542 WHUS73 KGRR 230147 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 847 PM EST Fri Dec 22 2017 LMZ844>849-231000- /O.CON.KGRR.SC.Y.0099.171223T1300Z-171224T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 847 PM EST Fri Dec 22 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM SATURDAY TO 7 AM EST SUNDAY... * WINDS...northwest 10 to 20 knots tonight increasing to 15 to 25 knots Saturday. * WAVES...2 to 3 feet tonight building to 3 to 5 feet by mid morning Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ 63
425 WHUS73 KGRR 230757 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 257 AM EST Sat Dec 23 2017 LMZ844>849-231600- /O.CON.KGRR.SC.Y.0099.171223T1300Z-171224T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 257 AM EST Sat Dec 23 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 AM EST SUNDAY... * WINDS...northwest 15 to 25 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
166 WHUS73 KGRR 232119 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 419 PM EST Sat Dec 23 2017 LMZ844>849-240530- /O.CON.KGRR.SC.Y.0099.000000T0000Z-171224T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 419 PM EST Sat Dec 23 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY... * WINDS...northwest 15 to 25 knots decreasing to 5 to 15 knots through the day Sunday. * WAVES...3 to 6 feet subsiding to 1 to 3 feet Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
398 WHUS73 KGRR 240151 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 851 PM EST Sat Dec 23 2017 LMZ844>849-241000- /O.CON.KGRR.SC.Y.0099.000000T0000Z-171224T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 851 PM EST Sat Dec 23 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY... * WINDS...northwest 15 to 25 knots decreasing to 5 to 15 knots through the day Sunday. * WAVES...3 to 6 feet subsiding to 1 to 3 feet Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ 63
605 WHUS73 KGRR 240828 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 328 AM EST Sun Dec 24 2017 LMZ844>849-241200- /O.CON.KGRR.SC.Y.0099.000000T0000Z-171224T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 328 AM EST Sun Dec 24 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WINDS...northwest 15 to 25 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
654 WHUS73 KGRR 241224 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 724 AM EST Sun Dec 24 2017 LMZ844>849-241330- /O.EXP.KGRR.SC.Y.0099.000000T0000Z-171224T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 724 AM EST Sun Dec 24 2017 ...SMALL CRAFT ADVISORY HAS EXPIRED... WINDS AND WAVES HAVE DECREASED AND THE SMALL CRAFT ADVISORY HAS EXPIRED. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 22, 11:26 AM EST, 7 minutes earlier.
Area forecast discussion, Dec 22, 11:26 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1126 AM EST Fri Dec 22 2017
LATEST UPDATE...
Marine
.SYNOPSIS...
Issued at 330 AM EST Fri Dec 22 2017
Low pressure passing south of Michigan will produce areas of light
snow and freezing drizzle this morning. Some roads may be slick
with black ice during the morning commute. Progressively colder
air will gradually filter into the region over the weekend, and
highs much of next week will only be in the teens. The colder air
will result in occasional lake effect snow showers with some light
accumulations likely.
&&
.UPDATE...
Issued at 1106 AM EST Fri Dec 22 2017
Will cancel the remaining portion of the winter weather advisory
as the bulk of the snow/freezing drizzle has occurred. Any
additional accums will be minimal. We will continue to see patches
of snow/drizzle/freezing drizzle along and north of I-96 but
impacts are no longer expected.
UPDATE Issued at 840 AM EST Fri Dec 22 2017
Radar showing main area of precipitation north and east of Grand
Rapids...moving east. Travel impacts have been limited to
secondary and untreated roads. Temperatures are expected to rise
into the middle 30s this morning. Will allow the advisory to
expire at 9 am for southern sections of the forecast area...as
precipitation threat will diminish from west to east and
temperatures are warming above freezing.
&&
.SHORT TERM...(Today through Sunday)
Issued at 330 AM EST Fri Dec 22 2017
Will not be making any changes to the Winter Weather Advisory at
this time. While precipitation coverage has been generally scattered
and of light intensity thus far, the presence of areas of
freezing drizzle creates a potential black ice situation for the
morning commute. A trace of snow grains and freezing drizzle here
at the office just before midnight last evening made the parking
lot rather slick, so while it is hit or miss it is likely having
some impact on untreated surfaces where it occurs.
The best chance of measurable, more widespread, light precip this
morning is north of a line from roughly Holland to St Johns. This
area is near and north of the mid level cyclonic shear zone which
is overhead and where deeper moisture is still present. Some
light snow accumulations of near 1" are still possible through
daybreak up near Highway U.S. 10 while the DGZ is still saturated.
However the mid level moisture also peels away from this area
after 14Z or so, which will make freezing drizzle also possible
across northern areas.
Mainly just areas of light drizzle expected this morning south of
a Holland to St Johns this morning where moisture profiles are
not as deep. Sfc temperatures are still above freezing at this
hour along I-94 so will keep AZO/BTL/JXN out of the advisory. Sfc
temps from MKG to GRR to LAN should warm above freezing toward
mid morning, but will probably take until after 18z for sfc temps
to moderate abv freezing up toward Big Rapids. The bulk of the
light precipitation is expected to end by this afternoon.
Next feature of concern is a shortwave which could bring some
light 1-2" snow accumulations to the area on Sunday. ECMWF is
farthest north with this light snow, covering much of the cwfa,
whereas other models just clip the southeast portion of Lwr MI.
.LONG TERM...(Sunday night through Thursday)
Issued at 330 AM EST Fri Dec 22 2017
The return of the cold air that has been anticipated over the past
couple of weeks is still on schedule. Obviously this will result in
lake effect, however it does not look like we will see significant
accumulations due to multiple reasons.
The best threat of lake effect actually looks to occur Sun night and
Christmas morning. The strong wave that moves by in the short term
on Sun will leave the area under cyclonic flow aloft with the nrn
branch of the jet south of the area. Instability will be moderate
with delta t/s in the 20s. The WNW flow favored areas will be under
the gun.
The threat of lake effect diminishes a bit late Mon and Tue, however
we will have some synoptic support keep the threat of snow in for
the area. The nrn branch of the upper jet retreats north of the area
by Mon night. This will limit the depth of the coldest air/deep
instability. We will have a wave move through the area that will
keep snow chances going for the area. This wave moves along a fgen
band in the mid levels.
Lake effect will keep going, but it will likely not add up quick mid
week. There is plenty of cold air in the lower levels of around -20
to -25C at H850. Limited moisture depth, low DGZ, lack of cyclonic
flow aloft will limit significant snow accumulations. Ridging coming
in Wed/Wed night will make it even more difficult to accumulate the
snow.
Another mid level wave will move by, and support a sfc low moving
along the Ohio River Thu/Thu night. This could bring some more light
snow to the area. The low level flow will go erly, so lake
enhancement will not really be a factor on this side of the state.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 700 AM EST Fri Dec 22 2017
Currently a mix of MVFR and IFR is present around srn lwr mi, but
the trend should be for IFR to become more widespread through the
morning as inverted sfc trough comes in from the west. Would also
expect areas of drizzle to persist or become more widespread due
to low level convergence related to the sfc trough.
Icing in the clouds should persist most of the day. Sfc temps
will gradually warm above freezing by 18z, so any FZDZ at the sfc
should change to DZ.
IFR, and possibly even some LIFR, is forecast to linger tonight
east of Hwy 131, with MVFR more likely west of Hwy 131 where the
winds should begin to pick up and drive in some drier air.
&&
.MARINE...
Issued at 1126 AM EST Fri Dec 22 2017
Will post a small craft advisory for the nearshore waters starting
early Saturday morning. Northwest winds will pick up to 20-25
knots, combined with cold advection waves will build to hazardous
levels. Waves will subside again into Sunday morning.
&&
.HYDROLOGY...
Issued at 321 PM EST Thu Dec 21 2017
A wintry mix of snow, light ice, and drizzle will spread into West
Michigan tonight and Friday morning. Most of the snow will remain
north of I-96, with the rest of the area experiencing more of a
light mix of precipitation. Rain and snow water equivalent (melted
snow) will remain under one-quarter of a inch and will not cause any
flood concerns.
Snow showers on Saturday will remain isolated and mainly near Lake
Michigan. Arctic air will surge into the Great Lakes on Sunday, with
cold temperatures remaining in place through the end of next week.
The prolonged period of well below normal temperatures will allow
ice to build up on rivers again, eventually leading to renewed
concerns for ice jams and for gages to become affected by ice.
Rounds of snow, both from lake effect and passing low pressure
systems will also occur next week. Most of the water from
precipitation Sunday onward will remain in the snowpack due to cold
temperatures and limited sunshine, and contribute little to runoff.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 8 AM Saturday to 7 AM EST Sunday for
LMZ844>849.
&&
UPDATE...JK
SYNOPSIS...Meade
SHORT TERM...Meade
LONG TERM...NJJ
AVIATION...Meade
HYDROLOGY...HLO
MARINE...JKHazardous weather outlook, Dec 22, 4:34 AM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 434 AM EST Fri Dec 22 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-230945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 434 AM EST Fri Dec 22 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Areas of light snow and freezing drizzle will create slick spots for the morning commute. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Frequent lake effect snow showers are expected near and west of Highway 131 Sunday through Thursday. Wind chills will be below zero at times next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-230945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 434 AM EST Fri Dec 22 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Winds and waves will be hazardous to small craft Saturday through much of next week. Frequent snow showers and freezing spray are also expected next week as arctic air flows across the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Meade
In the hours before
Local storm report, Dec 22, 11:13 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1113 AM EST FRI DEC 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM SNOW CLARE 43.83N 84.77W
12/22/2017 E1.6 INCH CLARE MI PUBLIC
14 HOUR TOTAL SNOW.
0800 AM SNOW 5 ESE HARRISON 44.00N 84.70W
12/22/2017 M2.5 INCH CLARE MI COCORAHS
14 HOUR TOTAL FROM COCORAHS STATION 5.2 ESE.
&&Nearby
Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.